Alert archive / Louisiana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 94, NWS Lake Charles, LA

July 14, 2016Avoyelles Parish, Rapides Parish, Vernon Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jul 14, 2016, 10:08 PM CDT for Avoyelles Parish, Rapides Parish, Vernon Parish, Louisiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2016, 10:08 PM CDT (03:08 UTC)
Expired
Jul 14, 2016, 10:53 PM CDT
In force
45 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Avoyelles Parish, LA, Rapides Parish, LA, Vernon Parish, LA

The radar

The Ft Polk radar (KPOE), 64 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 3.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2016-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2016-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2184 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

025 
WUUS54 KLCH 150308
SVRLCH
LAC009-079-115-150415-
/O.NEW.KLCH.SV.W.0094.160715T0308Z-160715T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1008 PM CDT THU JUL 14 2016

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN VERNON PARISH IN WEST CENTRAL LOUISIANA...
  RAPIDES PARISH IN CENTRAL LOUISIANA...
  NORTHERN AVOYELLES PARISH IN CENTRAL LOUISIANA...

* UNTIL 1115 PM CDT

* AT 1008 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM MANIFEST TO 12 MILES NORTHEAST OF COLFAX TO 10 MILES
  SOUTHWEST OF MONTGOMERY...MOVING SOUTH AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ALEXANDRIA...PINEVILLE...MARKSVILLE...BOYCE...LENA...EFFIE...
  HINESTON...ALEXANDRIA INTERNATIONAL AIRPORT...BALL...COLFAX...
  LACAMP...KOLIN...LIBUSE...FLATWOODS...PARADISE...HUTTON...
  CLIFTON...DEVILLE...
  TIOGA AND LAKE OPHELIA NATIONAL WILDLIFE REFUGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3150 9268 3145 9271 3140 9269 3139 9266
      3147 9216 3146 9217 3141 9216 3136 9208
      3133 9208 3133 9202 3122 9199 3123 9192
      3128 9194 3129 9188 3119 9168 3113 9172
      3112 9310 3136 9310 3135 9295 3152 9272
TIME...MOT...LOC 0308Z 351DEG 27KT 3170 9194 3159 9251 3156 9301 

HAIL...<.75IN
WIND...60MPH
 
$$

K. KUYPER
1 follow-up statement
477 
WWUS54 KLCH 150353
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1053 PM CDT THU JUL 14 2016

LAC009-079-115-150403-
/O.CAN.KLCH.SV.W.0094.000000T0000Z-160715T0415Z/
VERNON LA-RAPIDES LA-AVOYELLES LA-
1053 PM CDT THU JUL 14 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN VERNON...RAPIDES
AND NORTHERN AVOYELLES PARISHES IS CANCELLED...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 3150 9268 3145 9271 3140 9269 3139 9266
      3147 9216 3146 9217 3141 9216 3136 9208
      3133 9208 3133 9202 3122 9199 3123 9192
      3128 9194 3129 9188 3119 9168 3113 9172
      3112 9310 3136 9310 3135 9295 3152 9272
TIME...MOT...LOC 0351Z 351DEG 27KT 3170 9194 3159 9251 3156 9301 

$$

JONES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 9:33 PM CDT, 35 minutes earlier.

Area forecast discussion, Jul 14, 9:33 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
933 PM CDT THU JUL 14 2016

.DISCUSSION...
Large outflow boundary from TSRA complex moving SSE at 35 mph over
N LA this evening, igniting additional TSRA along and just behind
the boundary. Issuing Severe Thunderstorm Warnings across this
region, mainly for winds with the outflow boundary. This boundary
likely make it across C LA and possibly inland SE TX near southern
Toledo Bend with additional SHRA/TSRA development in the next
couple of hours. Increased pops to 30% with gusty wind wording for
this evening through midnight.

DML

&&

.PREV DISCUSSION... /issued 714 PM CDT THU JUL 14 2016/

AVIATION...
Storms ending over inland areas across set Tx and srn La. They
"storms" will cont in the gulf thru the overnight. VFR wx xpcd
at all TAF lctns.

PREV DISCUSSION... /issued 329 PM CDT THU JUL 14 2016/

DISCUSSION...
Forecast area remains between an upper level ridge over west Texas
and a weakness over the Gulf South/Lower Mississippi Valley. With
plenty of gulf moisture and daytime heating...scattered showers
and thunderstorms have developed...mainly over eastern portions
with less influence of the ridge. With relatively weak vertical
wind profiles...colliding mesoscale boundaries are noted on radar
that will briefly pulse up storms to strong levels with intense
lightning and gusty winds...as well as a possible tropical funnel
cloud in the developing stage. This activity will diminish by
early evening with the loss of daytime heating...then a few
nocturnal showers will redevelop over the coastal waters and head
toward shore during the late night.

Over the next couple of days...the upper level ridge will shift
slightly to the west and northwest. This will allow a weakness
aloft to move into eastern portions of the forecast area on
Friday...and over the entire forecast area on Saturday.
Therefore...another round of scattered showers and storms for
eastern portions of Friday...with the best chance for the entire
forecast area on Saturday. Again...activity will begin to form
near the coast during the late morning as temperatures reach the
upper 80s...then continue to move or form inland into the
afternoon hours.

The upper level ridge will then begin to strengthen and re-
establish itself as the the main weather player early next week.
The center of the ridge looks to be over the Plains.
Therefore...will keep at-least a slight chance for storms through
the forecast period.

Rua

MARINE...
Weak surface ridge is keeping winds away from convection at an overall
light to moderate level across the coastal waters. This surface
ridge will continue across the northern Gulf of Mexico and into
the coastal waters for the next several days, with the light to
moderate onshore flow prevailing. Scattered showers and
thunderstorms will also occur into the weekend...with the best
chance during the late night and early morning over the entire
coastal waters...then again in the afternoon hours near the
coastal waters as well as the coastal lakes and bays. Winds and
seas will be locally higher near the storms.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  76  94  76  93 /  30  20  10  40
LCH  79  92  78  91 /  10  20  10  40
LFT  78  93  78  91 /  10  40  20  50
BPT  78  95  78  93 /  10  20  10  30

&&

.LCH Watches/Warnings/Advisories...
LA...None.
TX...None.
GM...None.
&&

PUBLIC...08
Hazardous weather outlook, Jul 14, 6:08 AM CDT, 16 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
608 AM CDT THU JUL 14 2016

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
151115-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
608 AM CDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED AND MAINLY AFTERNOON AND EARLY EVENING
SHOWERS AND THUNDERSTORMS ARE POSSIBLE. SEVERE THUNDERSTORMS ARE
NOT EXPECTED...BUT STRONGER STORMS WILL BE CAPABLE OF FREQUENT
LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY RAIN.

AFTERNOON HEAT INDEX VALUES WILL REMAIN ELEVATED...AVERAGING AROUND
105 DEGREES ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED AND MAINLY AFTERNOON AND EARLY EVENING
SHOWERS AND THUNDERSTORMS ARE POSSIBLE. SEVERE THUNDERSTORMS ARE
NOT EXPECTED...BUT STRONGER STORMS WILL BE CAPABLE OF FREQUENT
LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-151115-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
608 AM CDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED AND MAINLY OVERNIGHT AND EARLY MORNING
SHOWERS AND THUNDERSTORMS ARE POSSIBLE. SEVERE THUNDERSTORMS ARE
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED AND MAINLY OVERNIGHT AND EARLY MORNING
SHOWERS AND THUNDERSTORMS ARE POSSIBLE. SEVERE THUNDERSTORMS ARE
NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

13

In the hours before

Special weather statement, Jul 14, 4:38 PM CDT, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
438 PM CDT THU JUL 14 2016

LAZ027-028-030>032-142315-
EVANGELINE LA-RAPIDES LA-ALLEN LA-BEAUREGARD LA-VERNON LA-
438 PM CDT THU JUL 14 2016

...SPECIAL WEATHER STATEMENT...

AT 438 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES NORTH OF DRY CREEK TO NEAR ELIZABETH TO
NEAR OAKDALE. MOVEMENT WAS NORTH AT 20 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ALEXANDRIA...OAKDALE...LEESVILLE...GLENMORA...ELIZABETH...MITTIE...
DRY CREEK...PITKIN...FORT POLK...SUGARTOWN...HINESTON...GRANT...
NEW LLANO...LACAMP...ALLEN PARISH AIRPORT...CRAVENS...FULLERTON...
BEAVER...OTIS AND SIEPER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3124 9247 3064 9254 3065 9315 3118 9337
TIME...MOT...LOC 2138Z 160DEG 18KT 3075 9308 3084 9284 3085 9261

LANDRENEAU

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:38 PM CDTSpecial Weather StatementLCHAvoyelles52 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.